Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 40, NWS San Diego, CA

December 6, 1997Orange County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Dec 6, 1997, 3:00 PM PST for Orange County, San Bernardino County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 1997, 3:00 PM PST (23:00 UTC)
Expired
Dec 6, 1997, 8:00 PM PST
In force
5 hr
Issued by
NWS San Diego, CA
Area
Whole counties

Counties Orange County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 78 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1997-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1997-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 062307 COR
FFWSAN
CAC059-065-071-073-070400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 PM PST SAT DEC 6 1997

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  800 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWEST CALIFORNIA

   ...SOUTHERN ORANGE COUNTY...WESTERN RIVERSIDE COUNTY
   ...SOUTHWESTERN SAN BERNARDINO COUNTY
   ...NORTHWESTERN SAN DIEGO COUNTY

AT 3 PM DOPPLER RADAR CONTINUED TO SHOW AN AREA OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN OVER SOUTHERN ORANGE...WESTERN
RIVERSIDE...SOUTHWESTERN SAN BARNARDINO...AND NORTHWESTERN SAN DIEGO
COUNTIES. IN ADDITION ANOTHER LINE OF STRONG THUNDERSTORMS AND SHOWERS
WAS APPROACHING THE COAST AND WILL MOVE OVER THE AFFECTED AREAS BETWEEN
4 AND 7 PM TONIGHT. THIS LINE WILL ALSO BRING VERY HEAVY RAIN..STRONG
WINDS AND HAIL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.


CLARK
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:51 PM PST, 9 minutes earlier.

Area forecast discussion, Dec 6, 2:51 PM PST, 9 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 PM PST SAT DEC 6 1997

                          ...SYNOPSIS...
THE CENTER OF A MAJOR STORM SYSTEM WILL MOVE THROUGH SOUTHERN
CALIFORNIA TONIGHT. THIS WILL BRING SHOWERS AND THUNDERSTORMS
TONIGHT...SOME WITH HEAVY RAIN. A FLASH FLOOD WATCH COVERS ALL AREAS
EXCEPT THE LOWER DESERTS TONIGHT...AND A WINTER STORM WARNING COVERS
THE RIVERSIDE AND SAN BERNARDINO COUNTY MOUNTAINS ABOVE 6500 FEET
TONIGHT FOR 8 TO 14 INCHES OF SNOW. AS THE SYSTEM MOVES EAST OF SAN
DIEGO SUNDAY...THE PRECIPITATION SHOULD TAPER TO SOME SHOWERS. A
DISTURBANCE ON THE BACK SIDE OF THE TROUGH COULD BRING MORE SHOWERS
MONDAY.

                         ...DISCUSSION...
THE BIGGEST CONCERN RIGHT NOW IS THE SQUALL LINE ABOUT 80 MILES
OFFSHORE. NKX DOPPLER RADAR INDICATES ONE CELL HAVING AN INTENSITY
GREATER THAN 50 DBZ ALREADY...AND WITH THE HISTORY OF THE STORMS
TODAY...THE INTENSITIES GENERALLY INCREASED AS THE APPROACHED THE
COAST...SO WARNINGS OF SOME SORT MAY HAVE TO BE ISSUED WHEN THIS
SQUALL LINE HITS LAND. ALSO...LEFTOVER RAIN IN EASTERN ORANGE COUNTY
AND WESTERN RIVERSIDE COUNTY CONTINUES TO BE LOCALLY HEAVY SO THOSE
AREAS WILL NOT GET MUCH...IF ANY...OF A BREAK BEFORE THE SQUALL LINE.

ANOTHER MAJOR CONCERN IS SNOW ABOVE 6500 FEET. BIG BEAR HAS ALREADY
HAD 2 TO 6 INCHES...AND WITH THIS SQUALL LINE WITH DEEP CELLS MOVING
TOWARDS LAND...HEAVY SNOW SHOULD OCCUR WITH THE UPSLOPE IN THE SAN
BERNARDINO/RIVERSIDE COUNTY MOUNTAINS.

THE 12Z MODELS PLUS 15Z MSO SEEMED TO BE ON TRACK FOR MOVING THE
500MB VORT MAX RIGHT TOWARDS SAN DIEGO. THE TIMING OF THE VORT
MAX...NOW ABOUT 150 SOUTH OF PT CONCEPTION...IS FOR LANDFALL AROUND
12Z SUN. AFTER THAT...THE PRECIPITATION SHOULD DECREASE...BUT
RESIDUAL MOISTURE ABOVE 70 PERCENT AT 850MB WILL KEEP SCATTERED
SHOWERS IN THE AREA THROUGH MONDAY. SOME TROUGHING AT 850 AND 700MB
WILL HELP KEEP A CHANCE OF SHOWERS MONDAY TOO. AT LEAST...SKIES WILL
REMAIN MOSTLY CLOUDY...AND WITH STRONG HEIGHT GRADIENTS
ALOFT...BREEZY TO LOCALLY WINDY CONDITIONS ARE LIKELY.

SAN WE 056/064 054/064 052 07+433

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 3:51 AM PSTSevere Thunderstorm WarningSGXOrange69 min
Dec 6, 4:28 AM PSTFlash Flood WarningSGXOrange2 hr
Dec 6, 6:31 AM PSTFlash Flood WarningSGXOrange59 min
Dec 6, 7:30 AM PSTFlash Flood WarningSGXOrange90 min
Dec 6, 9:00 AM PSTFlash Flood WarningSGXOrange3 hr
Dec 6, 9:05 AM PSTFlash Flood WarningSGXRiverside3 hr
Dec 6, 9:05 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Dec 6, 9:45 AM PSTFlash Flood WarningSGXOrange, Riverside60 min
Dec 6, 9:45 AM PSTSevere Thunderstorm WarningSGXOrange, Riverside60 min
Dec 6, 11:59 AM PSTFlash Flood WarningSGXOrange61 min
Dec 6, 1:11 PM PSTFlash Flood WarningSGXOrange, Riverside, San Diego2 hr
Dec 6, 1:11 PM PSTFlash Flood WarningSGXSan Bernardino2 hr
Dec 6, 3:00 PM PSTFlash Flood WarningSGXRiverside, San Diego5 hr

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.